Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Wichita, KS

March 11, 20244 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 11, 2024, 1:32 AM CDT for 4 counties in Kansas. It took effect at Mar 11, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2024, 1:32 AM CDT (06:32 UTC)
In effect from
Mar 11, 2024, 1:00 PM CDT
Expired
Mar 11, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3402 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS83 KICT 110632
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
132 AM CDT Mon Mar 11 2024

KSZ032-033-047-048-112145-
/O.UPG.KICT.FW.A.0003.240311T1800Z-240312T0000Z/
/O.NEW.KICT.FW.W.0003.240311T1800Z-240312T0000Z/
Russell-Lincoln-Barton-Ellsworth-
132 AM CDT Mon Mar 11 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032, 033, 047, AND 048...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
482 
WWUS83 KICT 112348
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
648 PM CDT Mon Mar 11 2024

KSZ032-033-047-048-120100-
/O.EXP.KICT.FW.W.0003.000000T0000Z-240312T0000Z/
Russell-Lincoln-Barton-Ellsworth-
648 PM CDT Mon Mar 11 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, AND 048...

Grassland Fire conditions have decreased over the past few hours 
and are now below Red Flag Warning criteria. As such, the Red 
Flag Warning will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 10, 10:50 PM CDT, 2 hours 42 minutes earlier. Its key messages:

  • * Very high grassland fire danger on Monday afternoon with a few hours of extreme fire danger possible in central Kansas. * Unseasonably warm through mid-week; cooler late in the week. * Isolated storms possible late Tuesday in southeast Kansas, then periodic rain and storm chances Wednesday-Thursday.
Area forecast discussion, Mar 10, 10:50 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1050 PM CDT Sun Mar 10 2024

.KEY MESSAGES...
* Very high grassland fire danger on Monday afternoon with a few
  hours of extreme fire danger possible in central Kansas.

* Unseasonably warm through mid-week; cooler late in the week.

* Isolated storms possible late Tuesday in southeast Kansas,
  then periodic rain and storm chances Wednesday-Thursday.

&&

.DISCUSSION...
Issued at 234 PM CDT Sun Mar 10 2024

A warming trend will continue through the early week with highs
warming well above climo. A weak shortwave aloft will move
eastward tonight into Monday, passing just south of the area,
briefly dampening the subtle ridging aloft over eastern Kansas.
Increasing southerly low level flow on Monday will send
temperatures well above climo with most locales into the lower
70s. Another upper trof will move into the Plains during
Tuesday. Decent low and mid-level moisture advection will
result in modest instability across portions of eastern Kansas
by late afternoon/early evening. While the NAM/GFS suggests
probably enough capping to limit surface based convection,
perhaps not so much for elevated parcels by early evening, where
model blended cape values of 500-1000 j/kg may reside
along/east of the Flint Hills. This combined with modest
cloud-bearing shear will lead to a conditional risk for a few
strong storms with generally small hail risk. It will remain
unseasonably warm on Wednesday with increasing baroclinicity
along a frontal boundary which will settle southward across the
area by Wednesday night. Periodic perturbations will eject
east-northeastward across Kansas downstream of the developing
upper trof/low setting southward over the Great Basin/Southwest
conus. This should provide much of the area with periodic
chances for showers and some storms Wednesday evening through
Thursday evening. Then turning cooler and drying out late in the
week with temperatures close to seasonal climo as we become more
influenced by a stronger northern stream upper trof moving
southward across the Upper Midwest by Friday night/Saturday.

Darmofal

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1050 PM CDT Sun Mar 10 2024

Strong southwest winds still remain the only aviation issue
through the next 24 hours.

Still looking like lee troughing will strengthen for Monday
which will allow gusty southwest winds by the afternoon hours.
Looking for afternoon speeds in the 25-30 mph range with gusts
around 40 mph. These higher speeds are expected to quickly fall
off as sunset approaches. Confidence still remains high that VFR
conditions will prevail.

&&

.FIRE WEATHER...
Issued at 234 PM CDT Sun Mar 10 2024

Confidence is high for a very high grassland fire danger on
Monday afternoon across most of the area. The strongest south
winds and lowest daytime humidity values are expected across
portions of central Kansas where a Fire Weather Watch will be
issued. This is the area where extreme fire danger is possible.
A period of very high fire danger is possible on Tuesday mainly
across the Flint Hills and for much of south central Kansas and
the Flint Hills on Wednesday. There is a slight chance for
widely scattered showers and storms for spotty rainfall on
Tuesday evening with somewhat better chances for rainfall
across most of the area from Wednesday evening through Thursday
evening, followed by cooler temperatures later in the week.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for KSZ032-033-047-048.

&&

DISCUSSION...KED
AVIATION...RBL
FIRE WEATHER...KED
Hazardous weather outlook, Mar 10, 2:53 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
253 PM CDT Sun Mar 10 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
253 PM CDT Sun Mar 10 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Stronger south winds will support very high grassland fire danger
Monday afternoon through early evening across most of the area. A
few hours of extreme fire danger is possible Monday afternoon in
central Kansas. Refer to the Fire Weather Watch for details. A
very high fire danger is possible again on Tuesday, mainly across
the Flint Hills, and for much of south central Kansas and the Flint
Hills on Wednesday.

There is a slight chance for thunderstorms across the Flint Hills
and southeast Kansas Tuesday evening. If storms develop, a strong
to marginally severe storm with dime to quarter size hail will be
possible. Somewhat better chances for thunderstorms will develop
Wednesday evening through Thursday evening across much of the area.
While a few strong storms cannot be ruled out, the risk for
organized severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.